Arizona, 2004

Flash Flood in Arizona, July 27, 2004

July 27, 2004 · NWS FGZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 27, 3:23 PM MST, 37 minutes earlier.

Area forecast discussion, Jul 27, 3:23 PM MST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
323 PM MST TUE JUL 27 2004

.SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER
THE NORTHLAND THIS EVENING...LASTING UNTIL AT LEAST MIDNIGHT OVER
EAST CENTRAL AND NORTHEAST ARIZONA. STARTING TOMORROW A DEVELOPING
WESTERLY FLOW ALOFT WILL BRING DRIER AIR INTO THE STATE. THIS WILL
RESULT IN A DOWNWARD TREND IN STORM ACTIVITY FROM WEST TO EAST
DURING THE WEEK.

&&

.DISCUSSION...SCATTERED THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON
OVER THE HIGHER TERRAIN OF NORTHERN ARIZONA. BEST MOISTURE IS
LOCATED IN YAVAPAI AND GILA COUNTIES WHERE SOME STORMS HAVE BECOME
SEVERE. UPPER LEVEL DISTURBANCE NOW MOVING INTO SOUTHWEST UTAH AND
AN ASSOCIATED JET STREAK ARE PLAYING A PART IN THE SEVERITY OF THE
STORMS IN OUR CWA. EXPECTING ONGOING CONVECTION IN YAVAPAI TO SAG
SOUTHWARD THROUGH THE EARLY EVENING. LARGE HAIL AND DAMAGING WINDS
WILL BE POSSIBLE WITH SOME OF THESE STORMS. INSTABILITY HAS NOT BEEN
AS HIGH AS EXPECTED NORTH OF THE RIM DUE TO DRIER AIR...BUT THIS IS
WHERE THE DISTURBANCE IS HEADING THIS EVENING. INCREASING SHEAR AND
COOLING ALOFT WILL LEAD TO A GOOD CHANCE OF THUNDERSTORMS CONTINUING
UNTIL AT LEAST MIDNIGHT IN THAT AREA. SMALL HAIL AND STRONG GUSTY
WINDS WILL ACCOMPANY SOME OF THOSE STORMS.

A DRYING TREND WILL BEGIN WEDNESDAY AND CONTINUE THROUGH EARLY IN
THE WEEKEND. WITH BELOW NORMAL HEIGHTS AND COOL AIR ALOFT...WE WILL
STILL INCLUDE SLIGHT CHANCE POPS FOR OUR HIGHER TERRAIN AREAS
THROUGH AT LEAST THURSDAY. LATER SHIFTS MAY HAVE TO PULL THESE OUT
IF MODEL TRENDS PROVE CORRECT IN THEIR DEGREE OF DRYING. HIGH
PRESSURE REBUILDS TO OUR EAST LATE IN THE WEEKEND OR EARLY NEXT
WEEK. THIS SHOULD RESULT IN AN INCREASE IN MOISTURE AND POPS WERE
INCREASED SLIGHTLY TO REFLECT THIS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH UNTIL 7
PM MST FOR YAVAPAI AND NORTHERN GILA COUNTIES
&&

JOHNDROW
Hazardous weather outlook, Jul 27, 2:40 PM MST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
240 PM MST TUE JUL 27 2004

AZZ004>018-037>040-281400-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
240 PM MST TUE JUL 27 2004

...SEVERE THUNDERSTORM WATCH FOR YAVAPAI AND NORTHERN GILA COUNTIES
UNTIL 7 PM MST...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A WEAK UPPER LEVEL DISTURBANCE AND ASSOCIATED JET STREAM WILL MOVE
ACROSS NORTHERN ARIZONA THIS AFTERNOON THROUGH TONIGHT...INCREASING
THE THREAT OF SEVERE WEATHER. SCATTERED THUNDERSTORMS HAVE
DEVELOPED THIS AFTERNOON...WITH SOME BECOMING SEVERE ACROSS YAVAPAI
COUNTY. THUNDERSTORMS ARE EXPECTED TO CONTINUE SPREADING SOUTHWARD
ACROSS MUCH OF YAVAPAI AND NORTHERN GILA COUNTIES THROUGH EARLY
EVENING WITH A FEW OF THESE BEING SEVERE. ELSEWHERE ACROSS NORTHERN
ARIZONA...SCATTERED THUNDERSTORMS WILL CONTINUE INTO THE EVENING. SOME
OF THESE STORMS WILL CONTAIN SMALL HAIL AND WIND GUSTS NEAR 50 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A DRYING TREND IS EXPECTED TO DEVELOP ON WEDNESDAY...ESPECIALLY OVER
THE WESTERN PORTIONS OF THE STATE RESULTING IN ONLY ISOLATED SHOWERS
AND THUNDERSTORMS. FARTHER SOUTH AND EAST...MOISTURE WILL REMAIN IN
PLACE FOR A CONTINUATION OF SCATTERED SHOWERS AND THUNDERSTORMS.
THURSDAY THROUGH SATURDAY...THE DRYING TREND WILL EXPAND EASTWARD TO
ENCOMPASS MOST OF NORTHERN ARIZONA. MOISTURE AND STORMS SHOULD BEGIN
TO INCREASE AGAIN TOWARD THE BEGINNING OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

JJ

The radar

The Flagstaff radar (KFSX), 124 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Yavapai

When
July 27, 4:00 PM MST to 4:50 PM MST
Where
Yavapai County, Mayer
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.600, -112.554 (the zone’s center; the record gives no point)

A line of thunderstorms in the Prescott area produced very heavy rainfall that caused rapid rise in water in the Agua Fria River. A river gage near Mayer indicated that the Agua Fria River rose nearly 5 feet due to the heavy rainfall.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2004Every state in 2004This day in weather historyWarnings in Arizona, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414760.